Computed Tomographic Imaging in Connective Tissue Diseases

Joseph Barnett, FRCR; Anand Devaraj, MD, MRCP, FRCR

Disclosures

Semin Respir Crit Care Med. 2019;40(2):159-172. 

In This Article

Drug Reactions

In the context of an acute deterioration in respiratory function in a patient undergoing treatment for CTD, two further possibilities should be considered. The first is of infection, a combination of immunosuppressive therapies used to treat CTD and the disordered immune pathways underlying these diseases put patients with CTD particularly at risk of infection. It is of no surprise that pulmonary infection, therefore, is a leading cause of mortality in many CTDs. Patients are susceptible to atypical organisms, including tuberculosis (TB), indeed, many centers perform CT screening for TB prior to drug therapy.

Second, the possibility of a drug-induced pulmonary toxicity should also be within the differential, the most common HRCT manifestation in general being an interstitial pneumonitis of similar appearances to an acute exacerbation. An exhaustive list of each therapy used to treat CTD, and their pulmonary manifestations is beyond the scope of this review, but several specific and interesting pulmonary manifestations of drug reactions merit discussion.

TNF inhibitors have been associated with a sarcoid-like disease, which has been described in many organs including the lungs,[132] which often resolve on removal of the therapy. Careful clinical evaluation is necessary in these patients to exclude reactivation of TB as the etiology of the HRCT appearances. TNF inhibitors have also been associated with an increased risk of heart failure;[133] the occurrence of HRCT features of pulmonary edema in patients with no known cardiac disease should prompt the investigation of a drug reaction, if this is temporally believable.

The association of drug therapies with fibrotic ILD in patients with CTD has been long recognized, although in many cases, it is not established whether the fibrosis is associated with the underlying CTD or as a result of a drug reaction.

Administration of leflunomide, a disease modifying agent used in RA, may be associated with acute enlargement of rheumatoid nodules, which may result in pneumothorax.[134]

Methotrexate is an immunomodulating drug used to treat a variety of CTDs, and has well recognized but rare pulmonary side effects, occurring in 0.43% of patients in one systematic review.[135] Pulmonary toxicity may develop acutely, occurring with nonspecific HRCT appearances overlapping with infection or acute lung injury. Pulmonary toxicity may also progress in a more insidious manner, presenting with a fibrotic lung disease. Few data are available of HRCT appearances, but an OP pattern of pulmonary consolidation is most commonly encountered,[136] a basal, peripheral reticulation is also recognized.[137]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....